Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Could Using Diuretics Cause Restless Legs Syndrome?

12/15/2008

Question:

Is there a correlation between restless legs and Diuretic use? My wife takes a water pill at night and seems to suffer RLS on those nights. Any advice?

Answer:

Thank you for visiting NetWellness. On this site, NetWellness experts try to answer general questions about health. Only a health professional performing a thorough clinical exam is able to evaluate your wife's symptoms.

There is not any documented correlation between Restless Leg Syndrome (RLS) and diuretic use. RLS is characterized by uncomfortable leg sensations, typically occurring prior to sleep onset, and an urge to move the legs.

Diuretics reduce the swelling and fluid retention caused by various medical problems, including heart or liver disease. It is also used to treat high blood pressure. It causes the kidneys to eliminate unneeded water and salt from the body into the urine. A common side effect of diuretics includes muscle cramping and spasticity of muscles.

Your wife should discuss these occurrences with her prescriber to have him evaluate your wife's symptoms. You may find some additional information on RLS at the following websites: http://www.rls.org/
www.nlm.nih.gov/medlineplus/restlesslegs.html

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University